Development of ifosfamide-induced nephrotoxicity: prospective follow-up in 75 patients
Article first published online: 2 FEB 1999
Copyright © 1999 Wiley-Liss, Inc.
Medical and Pediatric Oncology
Volume 32, Issue 3, pages 177–182, March 1999
How to Cite
Rossi, R., Pleyer, J., Schäfers, P., Kuhn, N., Kleta, R., Deufel, T. and Jürgens, H. (1999), Development of ifosfamide-induced nephrotoxicity: prospective follow-up in 75 patients. Med. Pediatr. Oncol., 32: 177–182. doi: 10.1002/(SICI)1096-911X(199903)32:3<177::AID-MPO3>3.0.CO;2-H
- Issue published online: 2 FEB 1999
- Article first published online: 2 FEB 1999
- Manuscript Accepted: 9 SEP 1998
- Manuscript Received: 19 NOV 1996
- Deutsche Leukämie-Forschungshilfe
- Gesellschaft für Krebsbekämpfung
- cytostatic treatment;
- renal Fanconi syndrome;
- renal proximal tubule
This study was performed to describe prospectively the development and prognosis of severe ifosfamide-induced nephrotoxicity and to define the period of recommended renal follow-up after ifosfamide chemotherapy.
Patients and Methods
Renal function was followed in 75 patients after cessation of chemotherapy starting within the first year off therapy; median follow-up time was 31 months. The glomerular filtration rate was estimated by using the Schwartz formula. Proximal tubular transport capacities were evaluated for amino acids, phosphate, sodium, and glucose. In addition, serum bicarbonate level and alkaline phosphatase were measured.
Five patients developed renal Fanconi syndrome during follow-up, and another seven patients developed a generalized subclinical tubulopathy. The latter condition always preceded Fanconi syndrome. Severe impairment of amino acid and phosphate reabsorption was seen in 28% and 17.3% of patients, respectively. Reductions in amino acid reabsorption preceded impairment of phosphate reabsorption. In patients with early impairment of phosphate reabsorption, renal prognosis was poor, whereas normal or only mildly impaired amino acid handling virtually excluded progressive tubular damage.
Ifosfamide-induced renal tubular damage is a potentially progressive disease. Along with measurement of phosphate reabsorption, additional assessment of tubular amino acid handling is suggested, because it allows early discrimination of poor from favorable renal outcomes. Med. Pediatr. Oncol. 32:177–182, 1999. © 1999 Wiley-Liss, Inc.